Michigan, 2022Damaging Winds in Michigan, July 11, 2022
July 11, 2022 · NWS GRR · 2 events in 2 counties and zones
A couple of isolated severe storms produced localized wind damage in the form of a few downed trees, tree limbs and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated severe storms produced localized wind damage in the form of a few downed trees, tree limbs and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 11, 6:30 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 11, 6:30 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
730 PM EDT Mon Jul 11 2022
LATEST UPDATE...
Aviation
.DISCUSSION...(This evening through next Monday)
Issued at 335 PM EDT Mon Jul 11 2022
-- Showers/storms late today --
Showers and storms possible today with the best chance north of I
96 yet the best chance of severe along and south of I 94.
The first round of showers and storms has weakened and moved
eastward. That line was associated with a prefrontal trough that,
coupled with mid level instability and shear aloft, created lines
of storms.
The upper level trough continues its trek eastward this afternoon
and evening. This elongated trough will move the associated cold
front through the Great Lakes region this afternoon and evening.
The strong jet associated with this system will provide the
dynamical forcing for storms to form.
There are a few limiting factors, the first is the cirrus shield
that has stifled surface heating today with max temperatures
already have peaked for the day. The cloudy skies will keep
temperatures stable. The line of showers and storms also mixed the
lower levels which has decrease the amount of instability. The
short range models today have done a poor job showing the storm
formation and passage. However, the HRRR is currently resolving
the convection in northern Wisconsin.
Looking at model soundings, there is good CAPE with strong shear
aloft due to the mid to upper level jets. The interesting
situation with this system is its bifurcation. The previous MCV
with a strong boundary will move along and south of the I 94
corridor. This is due to a mid level shortwave that should provide
increased mid level instability. However, the inversion near the
surface will stifle convective opportunity.
So the best chance for storms will be north if I 96 but the best
chance for severe will be along and south of I 94.
--Chance of Rain Tuesday night into Wednesday--
A tertiary trough is expected to move through the region late
Tuesday into Wednesday morning. The models are fairly consistent
on position and track. This will swing down from the north moving
through the Upper Great Lakes and swinging through Michigan. While
not as strong as today's system there remains a chance for showers
and storms. Showers from that upper level trough could linger into
Wednesday morning.
--Dry weather through the latter half of the week--
The trough that moves through Tomorrow evening will deepen as it
moves into the Mid Atlantic region which will allow for high
pressure to ridge into the region bringing dry, downsloping flow.
This will dominate the weather pattern through the latter half of
the week and into the weekend. Fairly moderate temperatures today
and tomorrow will peak into the mid 80s Thursday through Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 728 PM EDT Mon Jul 11 2022
Scattered showers and thunderstorms this evening could produce
brief MVFR or IFR conditions in heavy rain with also the potential
for small hail and wind gusts over 30 knots. The storms should
be winding down by 04Z with VFR conditions expected to prevail
later tonight and into Tuesday afternoon.
&&
.MARINE...
Issued at 335 PM EDT Mon Jul 11 2022
Winds and waves will continue through this afternoon and evening.
These southwest winds will result in wind/waves hazardous to
small craft.
Winds will shift to the northwest after the passage of the cold
front tonight. That will cause winds and waves continue to
strengthen and create conditions hazardous to swimmers and to
smallcraft. So another high winds and waves day is expected and
will need another Small Craft Advisory tonight through at least
the first half of tomorrow.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
DISCUSSION...Ceru
AVIATION...Ostuno
MARINE...Ceru
Hazardous weather outlook, Jul 11, 2:46 PM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
346 PM EDT Mon Jul 11 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-122000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 PM EDT Mon Jul 11 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this evening. Highest chances
are along and south of the I-94 corridor from Kalamazoo eastward.
Strong winds and hail are the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
LMZ844>849-122000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EDT Mon Jul 11 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this evening. Outside of
thunderstorms, wind and waves will be hazardous to small craft.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds and waves will be hazardous to small craft Tuesday.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 11, 8:04 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
904 PM EDT Mon Jul 11 2022
MIZ044-050-120230-
Muskegon MI-Newaygo MI-
904 PM EDT Mon Jul 11 2022
...A strong thunderstorm will impact portions of Newaygo and Muskegon
Counties through 1030 PM EDT...
At 904 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Shelby, or 10 miles southeast of Hart, moving east at
50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muskegon... Newaygo... White Cloud...
Muskegon Heights... Fremont... North Muskegon...
Whitehall... Montague... Lakewood Club...
Hesperia... Grant... Dalton...
Croton... Holton... Bridgeton...
Casnovia... Brohman... Reeman...
Bailey... Brunswick...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4347 8604 4382 8604 4381 8556 4330 8556
4330 8604 4329 8579 4320 8579 4321 8633
4332 8640 4347 8646
TIME...MOT...LOC 0104Z 279DEG 45KT 4357 8623
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LAURENSSpecial weather statement, Jul 11, 8:35 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
935 PM EDT Mon Jul 11 2022
MIZ039-040-045-046-120330-
Isabella MI-Osceola MI-Mecosta MI-Clare MI-
935 PM EDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of Isabella, Clare,
Osceola and Mecosta Counties through 1130 PM EDT...
At 935 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Luther to near Grant. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant... Big Rapids... Clare...
Evart... Reed City... Shepherd...
Marion... Farwell... Morley...
Mecosta... Rosebush... Lake Isabella...
Harrison... Canadian Lakes... Remus...
Highland... Millbrook... Lake...
Paris... Barryton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8461 4347 8461 4347 8556 4416 8556
TIME...MOT...LOC 0135Z 274DEG 31KT 4408 8556 4337 8588
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LAURENSThunderstorm Wind, Newaygo
- When
- July 11, 8:42 PM EST to 8:45 PM EST
- Where
- Newaygo County, 3.26 mi SE of Newaygo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.390, -85.750
The public reported that several tree limbs were snapped off and one tree was blown down near Newaygo.
Thunderstorm Wind, Clinton
- When
- July 11, 9:30 PM EST to 9:32 PM EST
- Where
- Clinton County, 2.07 mi N of Merle Beach
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.950, -84.580
Several power outages were reported and two trees were blown down south of St. John's.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, July 11 to 13, 20221 death · 17 events
- Heat in Florida, July 11, 20221 death · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 11, 2022$120,000 · 63 kt wind · 4 events
- Tornadoes and Damaging Winds in Michigan, July 11, 2022$70,000 · EF0 · 5 events
- Tornado in Minnesota, July 11, 2022EF1 · 1 event
- Heat in California, July 11, 202220 events
- Damaging Winds in Iowa, July 11, 202269 kt wind · 15 events
- Heat in Texas, July 11 to 13, 202210 events
- Excessive Heat in California, July 11, 20228 events
- Drought in Missouri, July 11 to 31, 20227 events
- Hail and Damaging Winds in Iowa, July 11, 20221 in hail · 4 events
- Flooding and Damaging Wind in Florida, July 11, 2022$3,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040552, 1040553.